Fatal case of metformin-associated lactic acidosis associated with temporary ileostomy: A case report

Research output: Contribution to journalArticle

Abstract

BACKGROUND: Metformin is considered a first choice for oral treatment of patients with type 2 diabetes in the absence of contraindications. Colorectal cancer is the second most frequent cancer among the general population; low anterior resections and temporary diverting ileostomies are commonly performed in this population. As the incidence of type 2 diabetes increases, the use of metformin in patients with both type 2 diabetes and an ileostomy will most likely increase as well. CASE: We present the case of a patient affected by colorectal cancer who developed a severe metformin-associated lactic acidosis (MALA) after creation of a temporary ileostomy to protect a low colorectal anastomosis. High-volume output from his ileostomy led to significant fluid loss and electrolyte imbalance, his condition was complicated by MALA, resulting in death. CONCLUSION: The population of ileostomy patients who also have type 2 diabetic and taking metformin is at risk for MALA. High stomal output can lead to dehydration, with a loss of fluids and electrolytes and metformin could aggravate this condition, potentiating the risk of MALA.

Original languageEnglish
Pages (from-to)364-365
Number of pages2
JournalJournal of Wound, Ostomy and Continence Nursing
Volume45
Issue number4
DOIs
Publication statusPublished - Jul 1 2018

    Fingerprint

Keywords

  • Diabetes
  • Ileostomy
  • MALA
  • Metformin

ASJC Scopus subject areas

  • Medical–Surgical
  • Advanced and Specialised Nursing

Cite this